Kansas, 2016

Tornadoes and Hail in Kansas, October 6, 2016

October 6, 2016 · NWS TOP · 14 events in 8 counties and zones

Supercells developed during the late afternoon on October 6th across central and north central Kansas. The supercells spawned at least 2 tornadoes across Clay and Washington counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Supercells developed during the late afternoon on October 6th across central and north central Kansas. The supercells spawned at least 2 tornadoes across Clay and Washington counties. The tornadoes were on the ground for 5 to 10 miles and at times video and photo evidence suggested that they were strong tornadoes. However damage surveys did not reveal damage in excess of EF1 due to sparse damage indicators within the paths of the tornado. In some cases, portions of the paths were inaccessible to vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 6, 12:34 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 6, 12:34 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
134 PM CDT Thu Oct 6 2016

.SHORT TERM...(This afternoon and tonight)
Issued at 133 PM CDT Thu Oct 6 2016

Earlier this morning, elevated storms remained to the north along
the KS/NE boarder while a persistent line of showers and
thunderstorms moved just southeast of the forecast area.  Clouds
have scattered in northeast Kansas allowing for sufficient heating
to occur this afternoon with highs expected to reach into the upper
70s and dewpoints rising into the mid and high 60s. The surface low
has been moving northeast steadily ahead of the quickly moving upper
level wave.  Storms are forecast to develop near the triple point
late this afternoon as the front moves through the area and into the
area of sufficient cloud clearing where the greatest destabilization
has occurred.  CAPE near 2000 J/kg and shear on the order of 40
knots will fuel the severe potential for storms. Initial development
in the late afternoon may start as discrete in nature with
supercells capable of producing large hail, damaging winds, and even
a tornado.  Models continue to show pockets of higher helicity ahead
of this front that will make tornadic development possible as storms
first form.  As development continues, a linear line of storms is
likely to form shifting the greatest threats to damaging winds,
although hail will still be possible.  The front will move through
northeast Kansas by midnight possibly undercutting ongoing storms
which would then end the severe potential as well. Surface high
pressure behind the front will bring precipitation to an end by
early morning.

.LONG TERM...(Friday through Thursday)
Issued at 133 PM CDT Thu Oct 6 2016

Area of high pressure expands eastward through the day on Friday as
the upper trough exits eastward. Winds quickly weaken at the sfc
behind the cold front overnight, setting up the potential for patchy
frost across north central Kansas. Main uncertainty is with the
temp spread with lows generally in the 36 to 39 range. Will go ahead
and mention patchy frost in the forecast, however will forgo a frost
advisory at this time. Highs tomorrow are on track to be the coolest
day of the forecast with readings in the lower to middle 60s.

Sfc winds shift around towards the south for the weekend with a
gradual warmup expected throughout the weekend from the upper 60s to
lower 70s by Sunday. Next system to watch approaches from the
southwest Monday mainly over central Kansas, to much of the CWA on
Tuesday. Both the GFS and ECMWF are doing a decent job of handling
the track even though the forcing and available moisture is limited.
A series of prominent upper lows over the northern provinces of
Canada to the Pacific NW coastline will eject a series of weaker
waves into the region. Off and on chances for isolated thunder
cannot be ruled out with temps in the near normal range for this
time of year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1217 PM CDT Thu Oct 6 2016

VFR conditions are likely for the majority of the period.  A line of
storms is forecast to develop this afternoon and move eastward
through the area into the late evening hours.  Went with hires
models on timing with storms moving through MHK between 22-01Z, and
TOP/FOE from 00-03Z, although this timing will need to continue to
be monitored. Reduced ceilings and visibilities are likely with this
activity. Gusty winds will continue briefly behind storms before
high pressure moves in and winds shift from the north and gusts
end at 12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Prieto
AVIATION...Heller
Hazardous weather outlook, Oct 6, 11:49 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1249 PM CDT THU OCT 6 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-071800-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1249 PM CDT THU OCT 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH
LATE EVENING. INITIALLY...ISOLATED SUPERCELLS CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR
TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE
DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS
WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE
IF FORECAST ADDITIONAL RAINFALL OCCURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Oct 6, 9:39 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT THU OCT 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TORNADO          2 WNW GREEN             39.44N 97.04W
10/04/2016                   CLAY               KS   NWS STORM SURVEY

            AN EF1 TORNADO TRACKED NORTHWEST OF GREEN CAUSING MINOR
            DAMAGE TO A HOUSE AND TREES. THE PATH LENGTH WAS ROUGHLY
            5 MILES AND ESTIMATED PEAK WIND WAS 90 MPH. DELAYED
            REPORT.

&&

KSANDERS

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
October 6, 2:44 PM CST to 2:45 PM CST
Where
Cloud County, 0.69 mi S of Ames
Measured
1 in hail
Reported by
Public
Coordinates
39.540, -97.430

Hail, Washington

When
October 6, 2:55 PM CST to 2:56 PM CST
Where
Washington County, 1.07 mi E of Vining
Measured
2 in hail
Reported by
Public
Coordinates
39.570, -97.280

Photo evidence supports 2.25 inch sized hail.

Hail, Washington

When
October 6, 2:59 PM CST to 3:00 PM CST
Where
Washington County, 1.07 mi E of Vining
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.570, -97.280

Hail, Cloud

When
October 6, 3:00 PM CST to 3:01 PM CST
Where
Cloud County, Miltonvale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.350, -97.450

Hail, Washington

When
October 6, 3:01 PM CST to 3:02 PM CST
Where
Washington County, 1.07 mi E of Vining
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.570, -97.280

Hail, Republic

When
October 6, 3:09 PM CST to 3:10 PM CST
Where
Republic County, 2.81 mi S of Narka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.930, -97.430

Golf ball sized hail covering the ground.

Tornado, Clay

When
October 6, 3:18 PM CST to 3:23 PM CST
Where
Clay County, 5 mi ESE of Clifton to 5.28 mi WNW of Fact
Rating
EF1
Path length
3.45 mi
Path width
200 yd
Continued into
Washington, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
39.542, -97.183

This is the initial portion of the tornado track that crossed into Washington County. Much of this track was inaccessible to vehicles due to mud roads so the track was constructed largely based on radar and reports from chasers and damage reports from EMs.

Tornado, Washington

When
October 6, 3:23 PM CST to 3:35 PM CST
Where
Washington County, 4.37 mi S of Palmer to 7 mi ESE of Palmer
Rating
EF1
Path length
6.52 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.567, -97.127

This is the second leg of the tornado track as it crossed into southern Washington county doing damage to mainly trees, and 2 abandoned farm outbuildings along the path.

Tornado, Clay

When
October 6, 3:36 PM CST to 3:52 PM CST
Where
Clay County, 6 mi SSW of Clay Center to 5.5 mi SE of Clay Center
Rating
EF1
Path length
6.41 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
39.300, -97.163

This tornado was documented by storm chasers with video and photos which showed a well developed cone shaped tornado that at times appears to have done damage along a nearly 300 yard swath at least briefly after it crossed highway 15 in an open field. The main structures impacted included a farmstead with grain bins and other outbuildings exhibiting high end EF1 damage. Winds to around 110 mph were estimated at the farmstead. Given the lack of damage indicators along the path it is possible that this tornado was stronger at some point in its life as it moved through open fields.

Hail, Clay

When
October 6, 3:42 PM CST to 3:43 PM CST
Where
Clay County, Clay Center
Measured
2 in hail
Reported by
Public
Coordinates
39.380, -97.120

Largest hailstone in the photo was approximately 2 inches in diameter.

Thunderstorm Wind, Dickinson

When
October 6, 3:50 PM CST to 3:51 PM CST
Where
Dickinson County, 0.54 mi E of Abilene
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
38.920, -97.210

Numerous powerlines were reported down.

Hail, Marshall

When
October 6, 4:15 PM CST to 4:16 PM CST
Where
Marshall County, 7.54 mi SW of Bestwall
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
39.590, -96.750

Hail, Morris

When
October 6, 4:40 PM CST to 4:41 PM CST
Where
Morris County, 4.37 mi W of Latimer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -96.910

Thunderstorm Wind, Geary

When
October 6, 5:08 PM CST to 5:09 PM CST
Where
Geary County, 11.32 mi E of Olson
Measured
56 kt (64 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.870, -96.590

Wind gust was measured.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663807, 663808, 663809, 663810, 663811, 663813, 655605, 655606, 655608, 663814, 663816, 663818, 663819, 663820.